What do MAO-b Inhibitors do for us that no other type of Pd medication can do?

I am not a doctor, nor do I have any form of medical training. However! I do have a lot of experience on this subject! I was prescribed a single medication, back in 1992, when I was first diagnosed with Parkinson's disease. That was the only medication I took for ten years. I now no longer need to take any Pd medication at all. This is unheard of! At least, I don't know of anybody else having had this experience!

Let me say that we are not all alike, nor do we all react the same to any medication. DON'T let anybody tell you that it won't work for you! It took 10 years for my symptoms to improve to the point that I no longer needed to take any more medication, so don't give up on it if you don't see any results within six months or even a year. I believe that this should be the first medication that patients need to take, before taking any other type.

MAO-b inhibitors do not need to be increased in dosage, as time goes by, unlike all the other types of medication.

MAO-b inhibitors don't mask any of the symptoms, which is what other medications do. If you are doing regular energetic exercise, combined with the MAO-b inhibitor, you should feel the symptoms improve, without having to falsely temporarily mask them. You should also be managing your stress levels, as they aggravate your symptoms. You must decide whether you want to allow stress to make your symptoms worse, or to take action to get rid of the causes of your stress.

MAO-b inhibitors help to increase the available dopamine in the brain, without having to take levodopa, which the brain converts into dopamine. Levodopa medications can cause serious side effects, which can, later on, be worse that the Pd.

MAO-b inhibitors can have at least one serious side effect, and that is raised blood pressure levels. This is because they cause the levels of tyramine to build up, as well as the dopamine. To avoid this problem, you might need to limit certain types of food, which are high in tyramine. For a list of these foods you can Google - tyramine, food.

There are three MAO-b medications available, Eldepryl, Azilect and Parkilyne. Parkyline is a generic and costs less than the others.


Last edited by

8 Replies

  • I wish I took Azilect first. But not available then in US. Dopamine agonists--the devil drug!

  • Hi PatV. Nice to talk to you again. Whatever Pd drugs you take, you must remember that none of them has any affect on the progression of Pd. None of them slows down the progression, so whether you take them or not, it does not matter. They only mask some of the symptoms. If you can live with the symptoms then cut out the meds. If you do reduce the meds, then don't do it all at once, do it slowly. All the meds have side effects and dealing with those side effects is quite problematic. You may be taking medss to counter those side effects. It makes you think doesn't it?


  • John - I don't think the tyramine build up is an issue with Azilect. My understanding is that tryamine is an MAO-A (or something like that) whereas the azilect targets only MAO-Bs in the brain.

    I've been taking it for ~6 months and have been eating blue cheese and drinking beer with no adverse effects (apart from the hangovers).

  • Hi partypants. You may be right, but watch your BP very carefully and if it does go up then watch out for food containing high levels of tyramine.


  • I see this question about taking Azilect and food restrictions often so I have checked it out in the past.. It is most confusing and i think it is because the advice is slightly different in US from UK. I expect the FDA requirements have led to a more cautious wording on US info.

    So USA patient information includes this advice :

    Are there any dietary restrictions with AZILECT® (rasagiline tablets)?

    Ordinarily there are no dietary restrictions required when you take AZILECT at the recommended dose. However, certain foods (such as aged cheeses) contain very high amounts of a substance called tyramine. MAO inhibitors can potentially cause tyramine to accumulate in the body and lead to a dramatic rise in blood pressure. For this reason, you should avoid foods with very high amounts of tyramine, such as aged cheese, and always take AZILECT at the recommended dose.

    If you eat foods rich in tyramine and do not feel well soon after eating, you should contact your doctor as soon as possible.

    UK patient advice does NOT have this warning. (It did in the past I think so older websites will have it)

    Both countries have Teva, (who maufacture Azilect) information sites. Both have this information on the Teva site.

    Tyramine/rasagiline interaction:

    Results of five tyramine challenge studies (in volunteers and PD patients), together with results of home monitoring of blood pressure after meals (of 464 patients treated with 0.5 or 1 mg/day of rasagiline or placebo as adjunct therapy to levodopa for six months without tyramine restrictions), and the fact that there were no reports of tyramine/rasagiline interaction in clinical studies conducted without tyramine restriction, indicate that rasagiline can be used safely without dietary tyramine restrictions.

    Confusing??!! I think it is right as John says to take it carefully and watch out for problems just to make sure its OK. There are a number of other things that you cant have with Azilect.

  • Yes the food interaction advice has changed over the years. Its theoretically relevant only for high doses of MAO's now I think. Also John i know of only two not three medications - Rasagiline and Selegiline.

  • Hi Hikoi. There is a generic called Parkilyne. It is a generic of azilect, I think.


  • hi i think party pants is right - MAOI-A s are for treat meant of depression and the tyramine has to be WATCHED v carefully

    lo jill

    and a :-)

You may also like...